Alert archive / Washington / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Spokane, WA

May 5, 2017Asotin County, Washington; Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 5, 2017, 4:13 PM PDT for Asotin County, Washington; Nez Perce County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 4:13 PM PDT (23:13 UTC)
Expired
May 5, 2017, 5:00 PM PDT
In force
47 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Nez Perce County, ID, Asotin County, WA

The radar

The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS56 KOTX 052313
SVROTX
IDC069-WAC003-060000-
/O.NEW.KOTX.SV.W.0003.170505T2313Z-170506T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
413 PM PDT FRI MAY 5 2017

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  West central Nez Perce County in north central Idaho...
  Southeastern Asotin County in southeastern Washington...

* Until 500 PM PDT

* At 412 PM PDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail. This storm was located 13
  miles north of Paradise, or 20 miles southwest of Lewiston, and
  moving northeast at 45 mph.

* Locations impacted include...
  Anatone and Waha. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

To report severe weather, contact the National Weather Service, or
your nearest law enforcement agency who will relay your report to the
National Weather Service office in Spokane.

&&

LAT...LON 4605 11727 4620 11735 4638 11685 4610 11672
TIME...MOT...LOC 2312Z 240DEG 37KT 4613 11721 

$$

JW
2 follow-up statements
428 
WWUS56 KOTX 052337
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
437 PM PDT FRI MAY 5 2017

IDC069-WAC003-060000-
/O.CON.KOTX.SV.W.0003.000000T0000Z-170506T0000Z/
Nez Perce ID-Asotin WA-
437 PM PDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR WEST CENTRAL NEZ PERCE AND EAST CENTRAL ASOTIN COUNTIES...

At 436 PM PDT, Doppler radar indicated a severe thunderstorm capable 
of producing quarter size hail and wind gusts up to 50 mph. This 
storm was located 10 miles southeast of Lewiston, moving northeast 
at 45 mph.

Locations impacted include...
Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Spokane.

&&

LAT...LON 4614 11707 4627 11715 4638 11685 4610 11672
TIME...MOT...LOC 2336Z 240DEG 37KT 4625 11690 

$$

JW
431 
WWUS56 KOTX 052357
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
457 PM PDT FRI MAY 5 2017

IDC069-WAC003-060006-
/O.EXP.KOTX.SV.W.0003.000000T0000Z-170506T0000Z/
Nez Perce ID-Asotin WA-
457 PM PDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NEZ PERCE AND
EAST CENTRAL ASOTIN COUNTIES WILL EXPIRE AT 500 PM PDT...
                
The storm which prompted the warning has weakened below severe 
limits, and also has moved out of the warned area. Therefore the 
warning will be allowed to expire.

LAT...LON 4614 11707 4627 11715 4638 11685 4610 11672
TIME...MOT...LOC 2356Z 240DEG 37KT 4635 11664 

$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:21 PM PDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 5, 2:21 PM PDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
221 PM PDT Fri May 5 2017

.SYNOPSIS...
A slow moving frontal system will be the focus for showers and
isolated thunderstorms through this evening. Saturday will be
cooler with showers lingering over the Idaho Panhandle and far
eastern Washington. Monday and Tuesday will have the best chance
of being dry next week. Unsettled weather will likely return by
Wednesday night or Thursday.

&&

.DISCUSSION...
Tonight...An upper level trough off the coast will continue to
result in south-southwest flow aloft over the region tonight with
a slow moving cold front over NE Washington that will edge into
the Idaho Panhandle tonight. Plenty of instability remains with
LAPS analysis as of 1 pm indicating surface based CAPE of
500-1000 J/KG over the Upper Columbia Basin, Okanogan Valley,
northeast Mountains, Idaho Panhandle, as well as the Blue
Mountains/Lewiston/Camas Prairie areas. Even higher CAPE of 1500
J/KG was evident over the Baker City, OR area with stronger storms
developing over the Oregon Blue Mountains that will likely track
into far SE Washington, the Lewiston area, and possibly the
Central Panhandle Mountains late this afternoon into the evening
hours. Storms will continue to initiate through early this evening
over NE Washington into the north Idaho Panhandle as well. With
0-6km shear values of 45-60 kts some storms are expected to be
long lived and capable of producing isolated large hail. Also the
very moisture rich atmosphere could producing isolated flash
flooding mainly near burn scars over the northern mountains. The
current flash flood watches run through 5 pm but these may need to
be extended a few hours.  The Cascades, Moses Lake area, and the
lower portions of the palouse should stay free of thunderstorms as
cooler more stable marine air continues to poor in behind the
cold front. Thunderstorm activity is expected to die down after
sunset although enough instability is present that a few may
linger into the late evening especially closer to the
Idaho/Montana border. Overnight the mid level front stalls over
far Eastern Washington and north Idaho with a band of rain showers
expected to linger over these areas. JW

Saturday through Monday: The upper level trough axis will push
onto the coast Saturday. Light rain will continue across extreme
eastern WA and north ID during the morning and by the afternoon
most of the showers should reside in north ID. Temperatures will
continue their downward trend with 7 to 10 degrees below average
for this time of the year. Boy wasn't our warm up brief?? Temps
Sat will be in the mid 50s to mid 60s. We will see a few degrees
of warming Sunday and then again on Monday, so we will be back up
to average readings Monday of mid 60s to lower 70s in the valleys
around the region. The trough axis crosses the Cascades early
Sunday. Our moist southerly flow will transition to a drier
northwesterly flow through the day. The best chance of showers
will once again reside in the north ID Panhandle, which will
decrease by evening, with a dry forecast for Monday. Monday the
models are showing a weather disturbance moving through southern
BC. The strongest energy looks to remain north of the boarder and
with the drier air across our region, think we will just see some
flat cumulus across northern WA and ID. /Nisbet

Monday night through Wednesday...Through this period the forecast
should be mainly dry as high pressure builds into the region from
the east. But the the reason for the ridge to build is because of
another robust weather system expected to set up off the coast
late in the day Wednesday. The upper level flow will change form
westerly to southerly through the period. This will do 2 things
allow temperatures to increase and allow deeper moisture to slowly
advect into the region. Temperatures will increase to the upper
60s to mod 70s on Tuesday and in the 70s on Wednesday. With
increased moisture we expect clouds to be on the increase through
the day Wednesday. And there will be a low end chance for a few
mountain showers late in the day, but confidence in showers are
pretty low right now.

Wednesday night through Friday...The aforementioned upper level
low is expected to close off and then slowly move inland Friday
and Saturday. This is where confidence in the models begins to
fall apart. While they all show the region getting showers and
possibly thunderstorms, the timing and intensity are different.
There will be time to dial in the forecast over the next few days,
but for now the chance for showers were bumped up both Thursday
night and Friday. With increased unsettled weather temperatures
will go down and it will be possible for highs to drop down to or
below seasonal averages by Friday and into the weekend. We can
also expected gusty southwest winds with any of these storms.
Tobin

&&

.AVIATION...
18Z TAFS: A moist and moderately unstable air mass remains over
the region this afternoon which will promote scattered showers
over eastern Washington and north Idaho. Isolated thunderstorms
are also possible but latest HRRR model guidance keeps the best
chances in the mountains north of KGEG/KSFF/KCOE so none of the
TAF sites carries a mention of thunderstorms. An area of MVFR
stratus also moved into KGEG/KSFF around 1730z but this should
lift by 19-20z with VFR conditions expected to return. A frontal
boundary lingers over the eastern TAF sites overnight promoting
rain showers. Most model data shows this to not produce
significant rain and to keep CIGS VFR which what is forecast in
the TAFS. However if the wetter NAM verifies then more significant
moistening of the boundary layer would occur with MVFR conditions.
JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  56  42  61  43  65 /  70  60  10  10   0   0
Coeur d'Alene  43  56  41  60  41  65 /  80  60  20  10   0   0
Pullman        41  53  41  58  41  64 /  80  50  20  10   0   0
Lewiston       46  57  46  63  45  69 /  70  50  30  10   0   0
Colville       48  61  42  64  42  68 /  50  30  10  10   0   0
Sandpoint      47  56  40  59  38  63 /  70  50  20  20  10   0
Kellogg        43  51  40  56  39  63 /  80  60  60  20  10  10
Moses Lake     45  64  41  68  43  72 /  10  10   0   0   0   0
Wenatchee      43  61  41  65  44  69 /  10   0   0   0   0   0
Omak           45  65  41  67  43  71 /  20  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 5 PM PDT this afternoon for Northern
     Panhandle.

WA...Flash Flood Watch until 5 PM PDT this afternoon for Northeast
     Mountains-Okanogan Highlands.

     Flash Flood Watch until 5 PM PDT this afternoon for East Slopes
     Northern Cascades-Okanogan Valley.

&&
Hazardous weather outlook, May 5, 5:09 AM PDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
509 AM PDT Fri May 5 2017

WAZ034-041>044-061215-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
509 AM PDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible today, mainly earlier in the day.
Storms may produce brief gusty winds, small hail and locally heavy
downpours. The threat of Flash Flooding will decrease during the
afternoon as the main thunderstorm threat moves off to the east.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather expected at this time.

IDZ002>004-026-027-WAZ031>033-035-036-061215-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
509 AM PDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible Friday. Some may be strong with
brief gusty and potentially damaging winds, hail and locally
heavy rain. The locally heavy rain will also bring a threat of
localized debris flows or landslides, largely in the steeper
terrain or near recent burn scars.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather expected at this time.

IDZ001-WAZ037-038-061215-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
509 AM PDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible Friday. Some may be strong with
brief gusty and potentially damaging winds, hail and locally
heavy rain. The locally heavy rain will also bring a threat of
flash flooding and debris flows or landslides, largely in the
steeper terrain and near recent burn scars.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather expected at this time.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:11 AM PDTSpecial Weather StatementOTXGrant34 min
May 5, 2:29 AM PDTSpecial Weather StatementOTXGrant31 min
May 5, 2:44 AM PDTSevere Thunderstorm WarningOTXDouglas, Grant, Lincoln, Okanogan46 min
May 5, 3:13 AM PDTSevere Thunderstorm WarningOTXAdams, Grant, Lincoln47 min
May 5, 3:20 AM PDTSpecial Weather StatementOTXFerry40 min
May 5, 3:46 AM PDTSpecial Weather StatementOTXLincoln44 min
May 5, 9:13 AM PDTAreal Flood AdvisoryOTXOkanogan6 hr
May 5, 10:17 AM PDTRiver Flood WarningOTXChelan41 hr
May 5, 10:58 AM PDTRiver Flood WatchOTXOkanogan4 days
May 5, 11:35 AM PDTRiver Flood WarningOTXFerry63 hr
May 5, 2:57 PM PDTAreal Flood AdvisoryOTXOkanogan19 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2017Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.